Alert archive / Missouri / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 161, NWS Springfield, MO

July 8, 2012Christian County, Stone County, Taney County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 8, 2012, 5:29 PM CDT for Christian County, Stone County, Taney County, Missouri. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2012, 5:29 PM CDT (22:29 UTC)
Expired
Jul 8, 2012, 6:00 PM CDT
In force
31 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Christian County, MO, Stone County, MO, Taney County, MO

The radar

The Springfield radar (KSGF), 56 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.5 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2012-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 661 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2012-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
661 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
1477 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

796 
WUUS53 KSGF 082229
SVRSGF
MOC043-209-213-082300-
/O.NEW.KSGF.SV.W.0161.120708T2229Z-120708T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
529 PM CDT SUN JUL 8 2012

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL CHRISTIAN COUNTY IN SOUTHWEST MISSOURI...
  STONE COUNTY IN SOUTHWEST MISSOURI...
  NORTHWESTERN TANEY COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 600 PM CDT

* AT 525 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  HIGHLANDVILLE...AND MOVING SOUTHWEST AT 10 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
           DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  KIMBERLING CITY...REEDS SPRING...GALENA...BRANSON WEST...INDIAN
  POINT...CHESTNUTRIDGE...PONCE DE LEON...HURLEY...ELSEY...CAPE FAIR
  AND SILVER DOLLAR CITY.

THIS WARNING ALSO INCLUDES TABLE ROCK LAKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3659 9359 3677 9358 3698 9353 3691 9317
      3658 9331
TIME...MOT...LOC 2229Z 033DEG 7KT 3688 9332

HAIL...1.00IN
WIND...60 MPH

$$

RUNNELS
2 follow-up statements
812 
WWUS53 KSGF 082242
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
542 PM CDT SUN JUL 8 2012

MOC043-209-213-082300-
/O.CON.KSGF.SV.W.0161.000000T0000Z-120708T2300Z/
CHRISTIAN MO-STONE MO-TANEY MO-
542 PM CDT SUN JUL 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
TANEY...STONE AND SOUTH CENTRAL CHRISTIAN COUNTIES UNTIL 600 PM
CDT...

AT 534 PM CDT...STRONG TO SEVERE THUNDERSTORMS EXTENDED FROM 
SOUTHEAST OF HURLEY TO NEAR SPOKANE...AND MOVING 
SOUTHWEST AT 5 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
         DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

LOCATIONS IMPACTED INCLUDE...
KIMBERLING CITY...GALENA...REEDS SPRING...BRANSON WEST...INDIAN
POINT...PONCE DE LEON...HURLEY...ELSEY...CAPE FAIR AND SILVER DOLLAR
CITY.

THIS WARNING ALSO INCLUDES TABLE ROCK LAKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3659 9359 3677 9358 3698 9353 3691 9317
      3658 9331
TIME...MOT...LOC 2239Z 067DEG 6KT 3689 9334

HAIL...0.75IN
WIND...60 MPH

$$
RUNNELS
525 
WWUS53 KSGF 082307
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
607 PM CDT SUN JUL 8 2012

MOC043-209-213-082317-
/O.EXP.KSGF.SV.W.0161.000000T0000Z-120708T2300Z/
CHRISTIAN MO-STONE MO-TANEY MO-
607 PM CDT SUN JUL 8 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN TANEY...STONE AND
SOUTH CENTRAL CHRISTIAN COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER GUSTY WINDS TO 50 MPH AND HEAVY DOWNPOURS WILL ACCOMPANY 
THIS STORM AS IT MOVES SOUTHWARD AT 20 MPH. 

LAT...LON 3659 9359 3677 9358 3698 9353 3691 9317
      3658 9331
TIME...MOT...LOC 2242Z 067DEG 6KT 3689 9335

$$

RUNNELS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 4:18 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 8, 4:18 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
418 PM CDT SUN JUL 8 2012

.DISCUSSION...
/ISSUED 355 PM CDT SUN JUL 8 2012/

ANOTHER IN HOPEFULLY THE LAST IN A STRING OF VERY HOT DAYS WAS IN
PROGRESS ACROSS THE REGION THIS AFTERNOON. READINGS AT MID
AFTERNOON GENERALLY RANGED FROM THE UPPER 90S TO NEAR 100 DEGREES.

THUNDERSTORM DEVELOPMENT WILL CONTINUE THROUGH THE EARLY EVENING
WITH A GRADUAL INCREASE IN COVERAGE. STORM DEVELOPMENT MAY FOCUS
ALONG TWO AXIS OF CONVERGENCE. ONE AXIS SAGGING SOUTH ACROSS
CENTRAL MISSOURI AND ANOTHER ACROSS FAR SOUTHERN MISSOURI.
ISOLATED STRONG TO SEVERE STORMS MAY DEVELOP WITH DAMAGING WIND
GUSTS AND HAIL TO THE SIZE OF NICKELS. IT APPEARS THE MOST
NUMEROUS THUNDERSTORMS COVERAGE WILL OCCUR FROM SOUTHEASTERN
MISSOURI INTO ARKANSAS ON THE NORTHERN PERIPHERY OF AN MID
CIRCULATION CENTERED OVER EASTERN ARKANSAS. WILL HAVE TO MONITOR
THIS ACTIVITY SPREADING WEST INTO SOUTH CENTRAL MISSOURI.

THE WEAK AND DIFFUSE FRONT STRETCHING WEST TO EAST ACROSS
NORTHERN KANSAS AND MISSOURI WILL SAG SOUTH INTO THE AREA MONDAY
AN UPPER TROUGH BUILDS INTO THE NORTHEASTERN U.S. CONVERGENCE
ALONG THIS FRONT WILL SUPPORT SCATTERED THUNDERSTORM DEVELOPMENT
MONDAY AND MONDAY EVENING MAINLY ALONG AND SOUTH OF INTERSTATE 44.

A MORE SUBSTANTIAL CHANGE IN THE AIR MASS WILL BE EVIDENT TUESDAY
INTO THE MIDDLE OF THE WEEK WITH HIGH TEMPERATURES GENERALLY NEAR
NORMAL. THIS TREND WILL CONTINUE INTO THE WEEKEND. THE CHANCE OF
CONVECTION MAY RETURN TO THE EASTERN OZARKS NEXT WEEKEND.

FOSTER

&&

.AVIATION...

THE PRIMARY AVIATION WEATHER IMPACT TODAY WILL BE ANOTHER ROUND
OF AFTERNOON THUNDERSTORMS. WHILE COVERAGE IS NOT EXPECTED TO BE
AS EXTENSIVE AS THE CONVECTION YESTERDAY...A FEW ISOLATED
THUNDERSTORMS MAY BE EXPECTED. ANOTHER ROUND OF THUNDERSTORMS
WILL BE POSSIBLE TOMORROW MORNING AS A COLD FRONT THAT HAS BEEN
INCHING TOWARD THE AREA FROM THE NORTH FINALLY MOVES INTO THE
REGION.

KARDELL

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ073-097-101.

&&
Hazardous weather outlook, Jul 8, 3:37 PM CDT, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
337 PM CDT SUN JUL 8 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-092045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
337 PM CDT SUN JUL 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

DISCUSSION...

  SCATTERED THUNDERSTORMS WILL IMPACT THE OUTLOOK AREA THIS
  AFTERNOON THROUGH THIS EVENING. SOME STORMS MAY PRODUCE STRONG
  GUSTY WINDS IN EXCESS OF 60 MPH...ALONG WITH PENNY TO QUARTER
  SIZE HAIL.

  TEMPERATURES WILL REMAIN IN THE UPPER 90S TO NEAR 100 DEGREES
  WITH HEAT INDEX VALUES UP TO 105 DEGREES THROUGH LATE THIS
  AFTERNOON OUTSIDE OF THE SHOWERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  SCATTERED THUNDERSTORMS WILL OCCUR ACROSS SOUTHERN MISSOURI AND
  FAR SOUTHEASTERN KANSAS MONDAY AND MONDAY NIGHT...MAINLY ALONG
  AND SOUTH OF I-44. AN ISOLATED STRONG TO SEVERE STORM WILL BE
  POSSIBLE.

  A SLIGHT CHANCE OF THUNDERSTORMS WILL RETURN TO THE EASTERN
  OZARKS THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

  SPOTTERS ARE ENCOURAGED TO REPORT ANY OBSERVED WIND DAMAGE OR
  LARGE HAIL TO THE NATIONAL WEATHER SERVICE IN SPRINGFIELD.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Local storm report, Jul 8, 2:44 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
244 PM CDT SUN JUL 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     TSTM WND DMG     4 SW SAINT ELIZABETH    38.21N 92.32W
07/08/2012                   MILLER             MO   LAW ENFORCEMENT

            TREES DOWN NEAR THE INTERSECTION OF HIGHWAY 52 AND ROUTE
            PP.

&&

JCOLUCCI
Local storm report, Jul 8, 2:50 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
250 PM CDT SUN JUL 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     HAIL             3 SW SAINT ELIZABETH    38.23N 92.31W
07/08/2012  E0.88 INCH       MILLER             MO   PUBLIC

&&

JCOLUCCI
Local storm report, Jul 8, 3:25 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
325 PM CDT SUN JUL 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             5 SSE HERMITAGE         37.87N 93.28W
07/08/2012  M0.75 INCH       HICKORY            MO   NWS EMPLOYEE

&&

JCOLUCCI
Special weather statement, Jul 8, 4:01 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
401 PM CDT SUN JUL 8 2012

MOZ079-082130-
POLK MO-
401 PM CDT SUN JUL 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL POLK COUNTY UNTIL 430 PM
CDT...

AT 356 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTH OF BOLIVAR...MOVING SOUTH AT 15
MPH. WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3754 9334 3762 9358 3773 9343 3771 9330
TIME...MOT...LOC 2101Z 019DEG 26KT 3765 9341

RUNNELS
Local storm report, Jul 8, 4:03 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
403 PM CDT SUN JUL 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND GST     5 S HOLLISTER           36.55N 93.22W
07/08/2012  M63 MPH          TANEY              MO   PUBLIC

            WIND GUST OF 63 MPH MEASURED AT BRANSON AIRPORT CONTROL
            TOWER.

&&

JCOLUCCI
Local storm report, Jul 8, 4:52 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
452 PM CDT SUN JUL 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     2 N BOLIVAR             37.64N 93.41W
07/08/2012                   POLK               MO   EMERGENCY MNGR

            THREE MOBILE HOMES HEAVILY DAMAGED. TREE DOWN ON ANOTHER
            MOBILE HOME.

&&

AFOSTER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 3:12 AM CDTHeat AdvisorySGFBarry, Barton, Benton, Camden, Cedar, Christian and 28 more16 hr
Jul 8, 1:39 PM CDTSpecial Weather StatementSGFSt. Clair36 min
Jul 8, 1:49 PM CDTSevere Thunderstorm WarningSGFSt. Clair41 min
Jul 8, 2:21 PM CDTSpecial Weather StatementSGFMiller24 min
Jul 8, 2:26 PM CDTSevere Thunderstorm WarningSGFMiller49 min
Jul 8, 2:58 PM CDTAreal Flood AdvisorySGFMiller6 hr
Jul 8, 3:50 PM CDTSevere Thunderstorm WarningSGFTaney16 min
Jul 8, 4:01 PM CDTSpecial Weather StatementSGFPolk29 min
Jul 8, 5:02 PM CDTSevere Thunderstorm WarningSGFShannon28 min
Jul 8, 5:17 PM CDTSevere Thunderstorm WarningSGFChristian, Stone28 min
Jul 8, 6:04 PM CDTSevere Thunderstorm WarningSGFBarry, Newton26 min
Jul 8, 6:51 PM CDTAreal Flood AdvisorySGFDent, Douglas, Howell, Shannon, Texas, Wright4 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.